Alert archive / Michigan / Gale Watches in 2017

Gale Watch 8, NWS Gaylord, MI

October 26, 2017

NWS Gaylord, MI issued this gale watch at Oct 26, 2017, 3:41 AM EDT. It took effect at Oct 27, 2017, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 26, 2017, 3:41 AM EDT (07:41 UTC)
In effect from
Oct 27, 2017, 2:00 AM EDT
Expired
Oct 26, 2017, 4:17 PM EDT
In force
Issued by
NWS Gaylord, MI

The text

As transmitted.

567 
WHUS73 KAPX 260741
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
341 AM EDT THU OCT 26 2017

LHZ349-LMZ323-344>346-LSZ322-261545-
/O.NEW.KAPX.SC.Y.0089.171026T2200Z-171027T2100Z/
STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
341 AM EDT THU OCT 26 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 PM
EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 5 PM EDT
FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LSZ321-261545-
/O.NEW.KAPX.SC.Y.0089.171026T2200Z-171028T0400Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
341 AM EDT THU OCT 26 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT EDT FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
EDT FRIDAY NIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345>348-LMZ341-342-261545-
/O.NEW.KAPX.GL.A.0008.171027T0600Z-171027T1600Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-
341 AM EDT THU OCT 26 2017

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$
2 follow-up statements
351 
WHUS73 KAPX 261459
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1059 AM EDT THU OCT 26 2017

LHZ349-LMZ323-344>346-LSZ322-262300-
/O.CON.KAPX.SC.Y.0089.171026T2200Z-171027T2100Z/
STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
1059 AM EDT THU OCT 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 5 PM EDT FRIDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 5 PM EDT FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LSZ321-262300-
/O.CON.KAPX.SC.Y.0089.171026T2200Z-171028T0400Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
1059 AM EDT THU OCT 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO MIDNIGHT EDT FRIDAY NIGHT...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO MIDNIGHT EDT FRIDAY NIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345>348-LMZ341-342-262300-
/O.CON.KAPX.GL.A.0008.171027T0600Z-171027T1600Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-
1059 AM EDT THU OCT 26 2017

...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

A GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$
566 
WHUS73 KAPX 262017
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
417 PM EDT THU OCT 26 2017

LHZ345>348-LMZ341-342-270430-
/O.UPG.KAPX.GL.A.0008.171027T0600Z-171027T1600Z/
/O.NEW.KAPX.GL.W.0023.171027T0600Z-171027T1800Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-
417 PM EDT THU OCT 26 2017

...GALE WARNING IN EFFECT FROM 2 AM TO 2 PM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 2 PM EDT FRIDAY. THE
GALE WATCH IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LMZ323-344>346-270430-
/O.EXT.KAPX.SC.Y.0089.171026T2200Z-171028T0600Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
417 PM EDT THU OCT 26 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT SATURDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 2 AM EDT
SATURDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LSZ321-322-270430-
/O.EXT.KAPX.SC.Y.0089.171027T0200Z-171028T0200Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
417 PM EDT THU OCT 26 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EDT FRIDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM EDT FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ349-270430-
/O.EXT.KAPX.SC.Y.0089.171027T0600Z-171028T0000Z/
STURGEON PT TO ALABASTER MI-
417 PM EDT THU OCT 26 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 AM TO 8 PM EDT
FRIDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 2 AM TO 8 PM EDT
FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Oct 26, 3:38 AM EDT, 3 minutes earlier.

Area forecast discussion, Oct 26, 3:38 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
338 AM EDT Thu Oct 26 2017

.NEAR TERM...(Today through Tonight)
Issued at 336 AM EDT Thu Oct 26 2017

High impact weather potential: None.

Pattern synopsis and forecast:

Shallow mid level ridging was moving in over nrn Michigan early this
morning, in between negatively tilted upper troughing in the eastern
states, and another positively tilted one dropping through southern
Canada and the nrn plains. The focus will be on the positively
tilted wave, which has a pretty large area of low to mid level WAA
ahead of it in the mid and upper Mississippi valley. The strongest
forcing attm, was in the nrn reaches, where the stronger DPVA
component has led to max -divQ. Air mass was not overly moist, with
the whole system within 0.50" to 0.75" PWATS. The better
precipitation, rain and snow was on the west and north flank within
the colder air and also within the tight pressure gradient. As a
result, pretty nasty conditions with wind, cold and mixed
precipitation.

The trough digs SE today through tonight and carves out deep
troughing all the way through the central conus. The aforementioned
forcing components will slide into the western Great Lakes this
afternoon, before pivoting more north into nrn Wisconsin and western
upper Michigan tonight as a closed circulation develops. This will
again be where DPVA and WAA are co-located. We will see our max
forcing arrive after midnight, ahead of the associated occluded sfc
low and occluded front. Rain is expected to spread into at least the
NW CWA, closer to the stronger forcing. Thermal profiles do not show
the air mass being cold enough for any snow attm, with sfc based
warm layer extending to 2kft or greater. Until all this occurs,
skies will just gradually thicken in mid and high cloud today and
into this evening. Highs will be in the mid and upper 40s most of
the region. Lows tonight 35 to 40F most areas.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 336 AM EDT Thu Oct 26 2017

...Unsettled Once Again...

The first in a series of Alberta Clippers arrives Thursday night
into Friday, then it really slows down and takes it's time crossing
northern Michigan Saturday. This is expected to lead to more rain
showers through Friday. As marginally cold enough air aloft slowly
works in Friday night into Saturday...some areas could see a mix
with and possibly even a change over to all snow at times. Best shot
of this occurring is over the higher terrain as is usually the case
with early season "events" (not that this is expected to be one).
Doubtful of much if any snow accumulation through Saturday.
Temperatures expected to run a few degrees below normal (mainly
during the day).

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 336 AM EDT Thu Oct 26 2017

...Remaining Unsettled...

I wish I could be the bearer of better news and not sound like a
broken record (hopefully a few of you understand the reference) but
the active and wet pattern is expected to continue through the
extended period (which actually isn't the best news given the
current saturated grounds). The pattern is a result of persistent
ridging along the west coast forcing a series of Alberta Clippers to
dig down into the trough in place across the northern Plains and
western Great Lakes. With the exception of a possible break Sunday,
expect periods of showers. The question is, in what form will the
precipitation be in as colder air gets involved? At this point still
expect a majority of the precipitation to be rain (especially
through Monday)...though could definitely see a mix with or change
over to snow at times (especially at night toward the end of the
period). Could even see a slushy accumulation (though it's way too
far out to say for sure). Temperatures are expected to remain a few
degrees below average for late Oct/early Nov.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 208 AM EDT Thu Oct 26 2017

Scattered-broken lake stratocumulus may impact TVC/APN for a few
more hours until we will just start seeing increasing mid and high
clouds later tonight and certainly through Thursday. Patchy fog
expected to continue due to wet ground and current clear skies in
most areas, until that increasing higher cloud rolls in. Light
winds will turn ESE later Thursday, and will increase at night,
more so just above the sfc for the development of LLWS.

&&

.MARINE...
Issued at 336 AM EDT Thu Oct 26 2017

Sfc low pressure from MN will work into the western Great Lakes
through tonight, with rains spreading in over the region late
tonight into Friday. The pressure gradient will tighten enough for a
Gale Watch to be issued for nrn Lakes Michigan and Huron, including
the Straits, with advisory winds expected all other areas. Winds are
expected to subside below any criteria Friday night into Saturday as
the low pressure settles in overhead.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 6 PM this evening to 5 PM EDT Friday
     for LHZ349.
     GALE WATCH from late tonight through Friday morning for
     LHZ345>348.
LM...SMALL CRAFT ADVISORY from 6 PM this evening to 5 PM EDT Friday
     for LMZ323-344>346.
     GALE WATCH from late tonight through Friday morning for LMZ341-
     342.
LS...SMALL CRAFT ADVISORY from 6 PM this evening to 5 PM EDT Friday
     for LSZ322.
     SMALL CRAFT ADVISORY from 6 PM this evening to midnight EDT
     Friday night for LSZ321.
&&

NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Oct 25, 2:42 PM EDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
242 PM EDT Wed Oct 25 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-261845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
242 PM EDT Wed Oct 25 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

Minor river flooding will continue on the Rifle River near
Sterling and the Manistee River near Sherman. Please see the
latest river flood statement for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

River flooding will continue for the Rifle river near Sterling and
for the Manistee near Sherman through Thursday. Please see the
latest river flood statement for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding or significant
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:41 AM EDTSmall Craft AdvisoryAPX69 hr
Oct 26, 4:17 PM EDTGale WarningAPX22 hr

Nearby

Gale Watches in Michigan, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.